Microscopic Colitis (Lymphocytic Colitis and Collagenous Colitis)

  • Medical Author: Bhupinder Anand, MD
  • Medical Editor: Jay W. Marks, MD
    Jay W. Marks, MD

    Jay W. Marks, MD

    Jay W. Marks, MD, is a board-certified internist and gastroenterologist. He graduated from Yale University School of Medicine and trained in internal medicine and gastroenterology at UCLA/Cedars-Sinai Medical Center in Los Angeles.

What is the treatment for microscopic colitis?

The treatment of microscopic colitis has not been standardized because there have not been adequate large scale, prospective, placebo controlled treatment trials. The following strategies are safe and may relieve diarrhea in some patients:

Controlled trials showed that budesonide (Entocort, a poorly absorbed steroid) is effective in controlling diarrhea in more than 75% of the patients with collagenous colitis, but the diarrhea tends to recur soon after stopping Entocort.

Though data supporting their use is lacking, some doctors may use medications that potently suppress the immune system such as azathioprine (Imuran, Azasan) and 6-mercaptopurine in patients with severe microscopic colitis that is unresponsive to other treatments.

Can microscopic colitis be prevented?

Since the cause of microscopic colitis is not known, no advice can be provided about preventing this disease.

What is the prognosis of microscopic colitis?

The long term prognosis (course) of microscopic colitis is not clear. In approximately two-thirds of the patients with microscopic colitis, the diarrhea resolves spontaneously after several years. The remaining one-third of the patients with microscopic colitis experience persistent or intermittent diarrhea and/or abdominal pain for many years (possibly indefinitely) as there is no cure for the condition.

Medically reviewed by Joseph Palermo, DO; American Osteopathic Board Certified Internal Medicine

REFERENCES:

MedscapeReference.com. Collagenous and Lymphocytic Colitis.

R H Riddell, M Tanaka, and G Mazzoleni. Non-steroidal anti-inflammatory drugs as a possible cause of collagenous colitis: a case-control study. Gut. 1992 May; 33(5): 683–686.

Medically Reviewed by a Doctor on 8/8/2016

Subscribe to MedicineNet's Newsletters

Get the latest health and medical information delivered direct to your inbox!

By clicking Submit, I agree to the MedicineNet's Terms & Conditions & Privacy Policy and understand that I may opt out of MedicineNet's subscriptions at any time.

Health Solutions From Our Sponsors